South Dakota, 2004

Hail and Damaging Wind in South Dakota, June 13, 2004

June 13, 2004 · NWS ABR · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 13, 2:15 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 13, 2:15 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
315 PM CDT SUN JUN 13 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.
UPPER LEVEL WAVE CURRENTLY PUSHING IN FROM THE WEST WILL HELP
PRODUCE SOME SHOWERS AND THUNDERSTORMS ACROSS THE CWA TONIGHT. A FEW
CELLS HAVE DEVELOPED IN FAR EAST WITH A LIGHTNING STRIKE OR TWO.
DEVELOPMENT APPEARING NOW IN THE MOBRIDGE AREA ON SATELLITE. WILL
CONTINUE WITH 40 POPS ACROSS MOST OF THE AREA TONIGHT...LESS IN THE
SOUTH. WAVE EXITS CWA LATE TONIGHT...WITH A BEAUTIFUL DAY EXPECTED
FOR MONDAY AS AREA WILL BE IN BETWEEN SYSTEMS. LATE MONDAY
NIGHT...UPPER LEVEL TROUGH WILL BEGIN TO TRAVERSE THE CANADIAN
BORDER/NORTHERN PLAINS...EVENTUALLY REACHING THE GREAT LAKES REGION
BY WEDNESDAY MORNING. 700 MB WAA AND ISENTROPIC LIFT ON 305K/310K
SURFACE INCREASES SIGNIFICANTLY TONIGHT...WITH GFS AND ETA GENERALLY
AGREEING ON OMEGA AND PRECIP PLACEMENT. HAVE BUMPED POPS UP TO
LIKELY IN THE SOUTH...AND LEFT IT AT 50 PERCENT NORTH. COLD FRONT
PASSES THROUGH ON TUESDAY...WITH THE ETA AND GFS A LITTLE DIFFERENT
ON SURFACE FEATURES. CLOUDS DECREASE TUESDAY NIGHT...WITH HIGH
PRESSURE DOMINATING FOR WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY.
VERY LITTLE CHANGE MADE TO ONGOING FORECAST. ONLY ISSUE IS CHANCE OF
PRECIP THURSDAY NIGHT INTO FRIDAY MORNING WITH WEAK COLD FRONT
MOVING THROUGH. NOT MUCH MOISTURE AVAILABLE IN PREVAILING
NORTHWESTERLY FLOW...AND LOW LEVELS APPEAR EQUALLY DRY. FRONT NOT
IMPRESSIVE...AND EVEN THOUGH AREAS NORTH HAVE PUT IN CHANCE
POPS...WILL LEAVE MY AREA DRY DUE TO THIS MOISTURE DEFICIT...AND
SOUTHERN EXTENT OF FRONT IS BY FAR THE WEAKEST. OTHERWISE...TEMPS
LOOKED ON TRACK AND ONLY DROPPED SLIGHTLY ON FRIDAY DUE TO A FEW
MORE CLOUDS EXPECTED.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/HARDING
Hazardous weather outlook, Jun 13, 4:32 AM CST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT SUN JUN 13 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141031-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
532 AM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Aberdeen radar (KABR), 114 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hand

When
June 13, 6:45 PM CST
Where
Hand County, Miller
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
44.517, -98.983

Hail, Hughes

When
June 13, 8:05 PM CST
Where
Hughes County, 3 mi E of Canning
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.400, -99.967

Hail, Hyde

When
June 13, 8:35 PM CST
Where
Hyde County, 7 mi NNW of Stephan
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.350, -99.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5409303, 5409345, 5409346.